Discussions that mention zonegran

Epilepsy board


Did the doctor suggest a "cross fade" (whats the proper term). Taper down Dilantin when titrating up on the new medication. You should be halfway down on Dilantin (I suggest PERSONALLY from my own experience; so ASK THE DOCTOR ) using 30's along with the usual 100's so you can drop slower, assuming the person is on at least 300/day.

By dropping 30mg/week I was able to lower the Dilantin slowly and the body didn't react while introducing a new medication the second or third week of reduction, when I started on Topamax (25mg/week introduction rate). That way I was able to drop Dilantin slowly and introduce Topamax without the problem of Dilantin being dropped quickly and the potential of Dilantin causing the problems I had with Zonegran, or the body reacting from the drop of medication.

Thats the EXAMPLE I can give you from my history (worked well!)

Not driving when removing a med and introducing a new one is a WISE idea. Wait for the body to adapt. You wouldn't want to have seizures during this turbulent time in the body. Not to mention if seizures occur the license may be on hold.

--Travis
No, we just wanted to get me the *heck* off Dilantin.

I had problems before with it when we tried getting me on Zonegran (That didn't last for a month) weight dropped, levels of Dilantin increased above the acceptable range. We were going to try dropping Dilantin after Zonegran was up to level. That never happened.

SO to avoid chaos again we cross increase/decrease when starting Topamax / getting me off Dilantin. Rather than use the disgusting 50's (triangle chewable) I had ASKED that we use the 30's to taper down slower. I didn't want to rush the process, so we went slower than normal and all worked well.

Not sure if they do it often with 30's, but I'm glad my Doc did.

--Travis